Illinois, 2003

Hail and Damaging Winds in Illinois, July 27, 2003

July 27, 2003 · NWS DVN · 12 events in 4 counties and zones

Thunderstorms developed into a line across East Central Iowa and moved quickly east into Northern Illinois, producing mainly wind damage. S.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$271,000
Crop damage
$52,000
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Thunderstorms developed into a line across East Central Iowa and moved quickly east into Northern Illinois, producing mainly wind damage. Across Bureau County Illinois, most of the damage was mainly along and north of U.S. 6. Illinois 89 north and south of Spring Valley was closed with trees across the road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 27, 1:15 AM CST, 8 hours 10 minutes earlier.

Area forecast discussion, Jul 27, 1:15 AM CST, 8 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
215 AM CDT SUN JUL 27 2003

OVERALL WEATHER PICTURE FOR THE NEXT 18 HOURS WILL CONTINUE TO HINGE
ON THE SLOW MOVING COLD FRONT AND THE WARM MID LEVEL TEMPERATURES
CAPPING CONVECTION ALONG THE FRONT. CAPPING IS WELL ESTABLISHED
THROUGHOUT THE PLAINS AND MID MISSISSIPPI VALLEY EARLY TODAY...AS
NOTED BY WIDESPREAD 14-15C TEMPERATURES AT 700MB ON THE 00Z
ANALYSIS.  THE STRONGEST CAPPING IS ACTUALLY BELOW THIS
LAYER...AROUND 850MB WHERE TEMPERATURES ARE IN THE 25 TO 26C RANGE
THROUGHOUT THE AREA.  THIS SAID...THE FRONT CONTINUES TO MAKE SLOW
PROGRESS SOUTH THIS MORNING AND COOLER MID LEVEL TEMPERATURES ARE
ARRIVING FROM UPSTREAM.  WILL USE A HEAVY NOW CAST INFLUENCE ON THE
FIRST PERIOD TODAY.  FOR NOW...UNLESS CONVECTION BREAKS OUT BEFORE
ISSUANCE...WILL KEEP CHANCE POPS GOING...WITH BEST CHANCES IN THE
SOUTH...WHERE THE FRONT WILL PASS A LITTLE CLOSER TO PEAK HEATING.

LATER TONIGHT...HIGH PRESSURE BUILDS INTO THE AREA FROM THE NORTH.
THIS SHOULD CONTINUE TO PRESS THE FRONT SOUTH INTO MISSOURI.  COOLER
WEATHER WILL BE IN STORE FOR THE EARLY PORTION OF THE WEEK AS
NORTHEAST FLOW AT THE SURFACE BRINGS IN SEASONALLY MILD AIR. BY
WEDNESDAY AFTERNOON...THE FLOW BACKS IN RESPONSE TO THE NEXT
SIGNIFICANT WAVE DROPPING SOUTH THROUGH THE NORTHERN PLAINS. THIS
LOW IS FORECAST TO DEEPEN AND CUT OFF BY THE GFS.  THE ETA IS LESS
AMPLIFIED...BUT ALSO DROPS A WAVE SOUTH DURING THE SAME PERIOD.
CURRENT FORECAST CONTAINS A CHANCE OF TSRA WEDNESDAY AND WEDNESDAY
NIGHT. THIS SEEMS TO BE SUPPORTED BY THE LATEST MODEL RUN...AND WILL
NO INTRODUCE ANY CHANGES.

NO SIGNIFICANT CHANGES MADE TO THE REMAINDER OF THE EXTENDED.

DVN...
IA...NONE.
IL...NONE.
MO...NONE.

ERVIN
Hazardous weather outlook, Jul 27, 3:20 AM CST, 6 hours 5 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-281000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
420 AM CDT SUN JUL 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE AREA TODAY AS A
COLD FRONT MOVES SOUTH ACROSS THE REGION. SCATTERED THUNDERSTORMS
WILL MOVE SOUTHEAST ACROSS IOWA THIS MORNING. IF THESE STORMS HOLD
TOGETHER...THEY WILL EFFECT MUCH OF EASTERN IOWA AND NORTHWEST
ILLINOIS THROUGH THE LATE MORNING HOURS. THESE STORMS ARE NOT
EXPECTED TO SEVERE. THIS AFTERNOON AND THIS EVENING...ADDITIONAL
THUNDERSTORMS WILL FORM ACROSS SOUTHEAST IOWA AND WEST CENTRAL
ILLINOIS...GENERALLY ALONG AND SOUTH OF HIGHWAY 34.  AN ISOLATED
SEVERE STORM WITH LARGE HAIL AND GUSTY WINDS IS POSSIBLE...BUT THE
MAIN THREAT WILL BE BRIEF HEAVY RAIN. LATER TONIGHT... THUNDERSTORMS
OVER WEST CENTRAL ILLINOIS WILL MOVE SOUTH OF THE AREA...ENDING THE
THREAT FOR HAZARDOUS WEATHER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND
WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS PORTIONS OF SOUTHEAST IOWA
AND WEST CENTRAL ILLINOIS THIS AFTERNOON AND THIS EVENING.

ERVIN

In the hours before

Local storm report, Jul 27, 9:14 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1014 AM CDT SUN JUL 27 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1014 AM    MUSCATINE                 IA   .25 INCH HAIL
07/27/03   MUSCATINE                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The radar

The Quad Cities radar (KDVN), 16 km away, was scanning. The volume nearest the first event began at 15:37 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 hail, 3 heavy rain. Local standard time, as filed.

Heavy Rain, Rock Island

When
July 27, 9:25 AM CST to 10:10 AM CST
Where
Rock Island County, Carbon Cliff
Measured
1.5
Property damage
$2,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

in 45 minutes

Heavy Rain, Rock Island

When
July 27, 9:35 AM CST to 9:55 AM CST
Where
Rock Island County, Moline
Measured
1.2
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

in 20 minutes; street flooding

Thunderstorm Wind, Rock Island

When
July 27, 9:35 AM CST to 9:40 AM CST
Where
Rock Island County, 5 mi WSW of Andalusia
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.400, -90.800

Trees & power lines down

Thunderstorm Wind, Rock Island

When
July 27, 9:37 AM CST to 9:42 AM CST
Where
Rock Island County, 2 mi E of Port Byron
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Crop damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
41.617, -90.300

Trees down

Hail, Rock Island

When
July 27, 9:40 AM CST
Where
Rock Island County, Rock Is
Measured
0.88 in hail
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
41.500, -90.583

Cracked windshield on squad car

Thunderstorm Wind, Henry

When
July 27, 9:45 AM CST to 9:50 AM CST
Where
Henry County, Colona
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.483, -90.350

Trees down in town & on BNSF tracks

Hail, Whiteside

When
July 27, 10:18 AM CST to 10:19 AM CST
Where
Whiteside County, Morrison
Measured
0.88 in hail
Property damage
$20,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.817, -89.967

Hail, Henry

When
July 27, 10:20 AM CST to 10:22 AM CST
Where
Henry County, 5 mi NE of Galva
Measured
0.75 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.217, -89.983

Thunderstorm Wind, Whiteside

When
July 27, 10:25 AM CST to 10:30 AM CST
Where
Whiteside County, Prophetstown
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
41.667, -89.933

Trees down

Thunderstorm Wind, Bureau

When
July 27, 10:35 AM CST to 12:00 PM CST
Where
Bureau County, Countywide
Measured
55 kt (63 mph) estimated gust
Property damage
$40,000
Crop damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
41.383, -89.450

Numerous reports of trees & power lines down

Hail, Whiteside

When
July 27, 10:40 AM CST to 10:41 AM CST
Where
Whiteside County, Rock Falls
Measured
0.75 in hail
Property damage
$20,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.767, -89.700

Small tree limbs down in estimated 43 knot (50 mph) winds

Heavy Rain, Whiteside

When
July 27, 10:59 AM CST to 11:24 AM CST
Where
Whiteside County, Como
Measured
0.8
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

in 25 minutes; roadside ditches full

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369047, 5369048, 5369050, 5369049, 5369051, 5369052, 5369053, 5369054, 5369055, 5369057, 5369056, 5369058.